Hail, Gillespie
- When
- June 6, 1:07 PM CST
- Where
- Gillespie County, 2.26 mi NE of Cain City
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 30.220, -98.780
A surface boundary left by the previous day's convection was the focus for thunderstorm development during the afternoon. Some of these storms produced large hail and damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
A surface boundary left by the previous day's convection was the focus for thunderstorm development during the afternoon. Some of these storms produced large hail and damaging wind gusts. The downtown area of San Antonio was hit hard with hundreds of trees damaged or uprooted.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jun 6, 11:52 AM CST, 1 hour 15 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Austin/San Antonio TX 1252 PM CDT Thu Jun 6 2019 .AVIATION... /18Z TAFS/ All area sites are at VFR conditions for at least through 20Z. Around 19Z/20Z, a cluster of storms is forecast to develop over the Hill Country and move to the east and southeast. HiRes models suggest for these storms to impact the San Antonio area terminals during that time frame and have added a TEMPO group with -TSRA for both KSAT and KSSF. Also, increased wind gusts as models soundings suggest an inverted V profile. For the Austin sites area, lower confidence with the cluster of storms has resulted in mentioning VCTS for now. Will be monitoring closely and making adjustments once the storms get going. For KDRT, VFR conditions are forecast for the TAF period with northwest winds prevailing for much of today and shift to the southeast by Friday morning. For the I-35 sites, once the storms move out of the area late this afternoon/early evening, light west to northwest winds and even light variable winds are forecast for this evening through Friday morning. && .PREV DISCUSSION... /ISSUED 1122 AM CDT Thu Jun 6 2019/ UPDATE... Conditions across South Central Texas were temporarily stabilized and the airmass modified this morning, behind the overnight and early morning complex of storms. Recovery is expected to take place through the remainder of the late morning and early afternoon, with dew points rising back into the upper 60s to low 70s and a weak southerly low level flow resuming across the southern CWA, as they remnant outflow boundary to the south washes out. The clearing that took place may actually allow for slightly faster de-stabilization this afternoon as convective temperatures are reached. Most CAMs are initiating isolated convection between 1PM-3PM roughly in the vicinity of the Bandera, eastern Kerr, Gillespie, Blanco, Kendall county region. The storms should then quickly moves east-southeast through the I-35 corridor during the late afternoon hours, becoming scattered in coverage. There are some differences with how much more the coverage increases or becomes organized east of I-35 during the early evening. Forecast soundings indicate steep mid level lapse rates of around 7 degC/km yielding SBCAPE and MLCAPE values in excess of 3000 J/kg. Inverted V sounding also evident, indicating DCAPE values of around 1300 J/kg. Deep layer shear values, of nearly 40kts will be present. So initially supercellular mode may develop with large hail risk and damaging downburst wind risk over the Hill Country and into the I-35 corridor somewhere between San Antonio and Austin. Overtime cold- pool development may lead to development of a broken complex east of I-35 and I-37, with the severe wind threat becoming the main issue. In terms of flash flooding potential, the overall quick speed of the system should mitigate widespread concerns. Nevertheless, isolated heavier downpours could lead to very localized flash flooding concerns. FYI...Texas A&M College Station will be conducting a mobile upper air launch around 1PM near Luling, TX, which should better help sample the airmass. PREV DISCUSSION... /ISSUED 619 AM CDT Thu Jun 6 2019/ AVIATION... VFR conditions prevail behind overnight convection and do not think we will see any redevelopment of MVFR ceilings this morning. Focus then shifts to afternoon convection chances. Latest hi-res model guidance shows scattered activity this afternoon with some it possible strong to severe. Given the scattered nature, will just keep VCTS going for now between 20-23z for the I35 sites. After convection chances end late this afternoon, VFR is expected to continue tonight. PREV DISCUSSION... /ISSUED 400 AM CDT Thu Jun 6 2019/ SHORT TERM (Today through Friday)... An upper level trough moves across the Southern Plains today. A line of showers and thunderstorms is ongoing across our area. Wind gusts up to 50 mph and brief heavy downpours have been noted with the line. The showers and thunderstorms gradually dissipate leaving a surface boundary. Daytime heating of a moist and very unstable airmass allows for the development of isolated showers and thunderstorms by midday over the Hill Country with clusters forming and racing off to the east-southeast across South Central Texas this afternoon into early evening. Forecast soundings show CAPE in excess of 3,000 to 4,000 J/kg indicate strong to severe storms are quite possible with wind gusts in excess of 60 mph and quarter to golf ball size hail the main threats. Should a strong enough cold pool develop, then wind gusts in excess of 70 mph are possible. Isolated spots of heavy rain could lead to localized flash flooding in areas with the heaviest rains recently. The time of greatest threat for severe storms is from 1 PM to 8 PM. The upper level trough moves across the Mississippi Valley on Friday. A combination of an impulse rotating around the trough, a surface boundary, and daytime heating may allow showers and thunderstorms to develop. However, warming mid level temperatures will cap the airmass and only isolated coverage, at best, is expected. There is marginal risk of a strong to severe storm. LONG TERM (Friday Night through Wednesday)... Mid level ridging brings the first significant heat wave of the season this weekend with well above normal temperatures expected all areas. San Antonio metro will see their first 100 degree highs of the year while Austin metro will get close. Lower levels remain moist from recent rains, so heat index values of around 110 in some areas will likely cause the issuance of Heat Advisories for at least parts of our area. The passage of the an upper level trough across the northern tier of states, then merging with an upper level trough over the southeastern states will enable a cold front to move across our area Sunday night into Monday. The heat wave abruptly ends with temperatures dropping below normal along with bringing much lower dewpoints for early to middle of next week. Weak mid level impulses in the northwesterly flow aloft may generate isolated showers and thunderstorms. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 73 95 73 97 76 / 10 0 0 0 0 Austin Bergstrom Intl Airport 73 96 73 97 75 / 10 - 0 0 0 New Braunfels Muni Airport 73 98 73 98 75 / 10 0 0 0 0 Burnet Muni Airport 71 93 70 96 74 / 10 0 0 0 0 Del Rio Intl Airport 73 100 75 103 78 / 0 0 0 0 0 Georgetown Muni Airport 72 94 71 96 75 / 10 - 0 0 0 Hondo Muni Airport 73 102 75 104 77 / 0 0 0 0 0 San Marcos Muni Airport 73 98 73 99 75 / 10 - 0 0 0 La Grange - Fayette Regional 74 96 74 99 76 / 20 10 0 0 0 San Antonio Intl Airport 74 99 75 100 77 / 10 0 0 0 0 Stinson Muni Airport 75 100 75 103 77 / 10 0 0 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Aviation...17 Short-Term/Long-Term...Runyen Public Service/Data Collection...33
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 315 AM CDT Thu Jun 6 2019 TXZ171>173-183>194-202>209-217>225-228-071200- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 315 AM CDT Thu Jun 6 2019 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. There is currently a slight to enhanced risk for scattered severe storms Thursday afternoon and early evening across the Hill Country and along and east of the I-35 corridor. The primary window for severe storms looks to be 1PM to 8PM. Quarter to golfball sized hail and damaging winds gusts in excess of 60 mph will be the main threats with any severe storms. There is a low risk of some isolated storms producing significant straight-line wind gusts in excess of 70 mph and large hail in excess of golfball sized. Also, isolated pockets of heavy rainfall leading to localized flash flooding will be possible from the stronger storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hot and humid conditions are expected over the area Friday through Sunday. Heat indices are forecast to reach 105 to 110 degrees across many areas Saturday and Sunday, with slightly lower values expected over the Hill Country. A heat advisory may be needed. .SPOTTER INFORMATION STATEMENT... Spotter reports may be needed this afternoon.
Special Weather Statement National Weather Service Austin/San Antonio TX 1257 PM CDT Thu Jun 6 2019 TXZ186-189-061845- Kerr TX-Kendall TX- 1257 PM CDT Thu Jun 6 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KERR AND NORTHWESTERN KENDALL COUNTIES UNTIL 145 PM CDT... At 1257 PM CDT, Doppler radar was tracking a strong thunderstorm near Kerrville-Schreiner Park, or near Kerrville, moving east at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Kerrville, Comfort, Walnut Grove, Camp Verde, Kerrville-Schreiner Park, Sisterdale, Kreutzberg, Cypress Creek, Welfare, Nelson City, Center Point, Waring and Crown. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 2990 9917 3002 9916 3008 9867 2984 9868 TIME...MOT...LOC 1757Z 271DEG 22KT 2996 9910
Special Weather Statement
National Weather Service Austin/San Antonio TX
135 PM CDT Thu Jun 6 2019
TXZ188>190-061915-
Blanco TX-Gillespie TX-Kendall TX-
135 PM CDT Thu Jun 6 2019
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BLANCO...
SOUTHEASTERN GILLESPIE AND NORTHWESTERN KENDALL COUNTIES UNTIL 215 PM
CDT...
At 135 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bankersmith, or 9 miles south of Fredericksburg, moving east at 15
mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Stonewall, Flugrath, Luckenbach, Cain City, Old Tunnel State Park,
Rocky Hill, LBJ State Park, Bankersmith, Rocky Creek, Hye,
Blumenthal, Albert, Grapetown and LBJ National Historical Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3009 9846 3005 9892 3014 9892 3014 9897
3020 9897 3029 9845
TIME...MOT...LOC 1835Z 264DEG 15KT 3014 9891Special Weather Statement National Weather Service Austin/San Antonio TX 142 PM CDT Thu Jun 6 2019 TXZ186-189-061930- Kerr TX-Kendall TX- 142 PM CDT Thu Jun 6 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL KERR AND CENTRAL KENDALL COUNTIES UNTIL 230 PM CDT... At 141 PM CDT, Doppler radar was tracking a strong thunderstorm over Comfort, moving east at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Comfort, Sisterdale, Waring, Welfare and Crown. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 2991 9896 3005 9896 3009 9856 2986 9855 TIME...MOT...LOC 1841Z 271DEG 23KT 2996 9890
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
207 PM CDT THU JUN 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0207 PM HAIL 3 NNW LUCKENBACH 30.22N 98.78W
06/06/2019 E0.75 INCH GILLESPIE TX TRAINED SPOTTER
&&
CVPThe Austin/San Antonio radar (KEWX), 92 km away, was scanning. The volume nearest the first event began at 19:04 UTC.
16 hail, 15 thunderstorm wind, 1 lightning. Local standard time, as filed.
A thunderstorm produced one inch hail at E. Parmer Ln. and Desau Rd. in northeastern Austin.
A thunderstorm produced wind gusts estimated at 70 mph that blew down multiple trees and power poles in Bulverde.
A thunderstorm produced wind gusts estimated at 70 mph that blew down a tree. The tree blocked one lane of Hwy 281 in Bulverde.
A thunderstorm produced one inch hail in Bulverde.
A thunderstorm produced wind gusts estimated at 60 mph that damaged a sign and some trees at a store off CR 304 south of Bastrop.
A thunderstorm produced quarter to golf ball size hail at a gas station in Smithville.
A thunderstorm produced quarter to golf ball size hail along Hwy 71 in West Point.
A thunderstorm produced wind gusts estimated at 70 mph that knocked down multiple trees in La Grange.
A thunderstorm produced wind gusts estimated at 75 mph that blew down large Oak trees in La Grange.
Lightning struck a residence in the late afternoon hours while a roofer was delivering shingles to the residence near 27000 Bordelon Way in Bexar County. A male worker was struck by the lightning and was revived and taken to a local hospital in critical condition. The man later died in the hospital on July 13.
A thunderstorm produced wind gusts estimated at 60 mph that blew down some three inch tree limbs and damaged power poles.
A thunderstorm produced golf ball size hail southeast of Moulton.
A thunderstorm produced wind gusts estimated at 70 mph that blew down trees and power lines in Cost.
A thunderstorm produced quarter size hail in the Los Angeles Heights section of San Antonio.
A thunderstorm produced wind gusts estimated at 70 mph that blew across much of the downtown area of San Antonio. A large a tree on King William St. was blown down and this is just one of hundreds of trees that were severely damaged or were uprooted across the city during the late afternoon hours during this event. Some of the downed trees fell on homes and cars and caused structural damage adding to the overall monetary loss for the event which does include an estimate of insured losses as well as city cleanup.
A thunderstorm produced wind gusts estimated at 70 mph that blew down a billboard at I-10 and N. Laredo St. in San Antonio.
The Emergency Manager at the University of Incarnate Word reported damage to nearly 100 trees down across the campus. Several of the trees and large branches fell on automobiles causing considerable damage.
The Emergency Manager at Trinity University reported significant tree damage across campus.
A thunderstorm produced one inch hail in Alamo Heights.
A thunderstorm produced quarter size hail at San Pedro Ave. and Basse Rd. in the Olmos Park section of San Antonio.
A thunderstorm produced quarter size hail in downtown San Antonio.
Tents and outdoor equipment were damaged at the UTSA Institute of Texan Cultures. Strong winds associated with a severe thunderstorm were responsible for the damage that included setup for the Texas Folklife Festival. Tree damage was also reported.
A thunderstorm produced quarter size hail on N. St. Mary's St. just south of I-35 in San Antonio.
A thunderstorm produced wind gusts estimated at 70 mph that blew down trees and power lines in Nixon.
A large tree was uprooted and numerous other trees were damaged at a residence when strong thunderstorm winds blew across the area.
A thunderstorm produced wind gusts estimated at 70 mph that blew down trees on Hwy 95 between Shiner and Yoakum.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Lightning, Bexar | 2019-06-06 | 21 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835179, 835180, 835181, 835182, 835183, 835430, 835431, 835184, 835432, 835185, 835186, 835187, 835188, 835433, 835434, 863827, 835435, 835189, 835436, 835190, 835437, 835438, 839635, 839646, 835191, 835192, 835193, 839658, 835194, 835439, 823727, 835440.